Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 27, 1998, 2:13 AM EDT for Oscoda County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 27, 1998, 2:13 AM EDT (06:13 UTC)
- Expired
- Sep 27, 1998, 3:15 AM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Oscoda County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 2:30 AM EDT | Thunderstorm Wind 52 | Mio, MI | Trees snapped off and/or uprooted. Some powerlines also down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
324 WUUS1 KAPN 270615 RRA SVRAPN MIC135-270715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 213 AM EDT SUN SEP 27 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCODA COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 315 AM EDT * AT 210 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES WEST OF MIO OR 12 MILES WEST OF RED OAK MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... RED OAK BY 225 AM EDT LUZERNE BY 226 AM EDT MIO BY 235 AM EDT FAIRVIEW BY 240 AM EDT MCKINLEY BY 247 AM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. KEITH/FARINA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:37 AM EDT, 14 hours 36 minutes earlier.
Area forecast discussion, Sep 26, 11:37 AM EDT, 14 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1137 AM EDT SAT SEP 26 1998 14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED OVER SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED EASTWARD ACROSS NORTHERN LOWER MICHIGAN...WITH A COLD FRONT TRAILING THROUGH THE CENTRAL PLAINS. THE LOW WILL TRACK RAPIDLY NORTHEASTWARD DURING THE AFTERNOON WITH THE SUPPORT OF A 100 KNOT UPPER LEVEL JET...REACHING CENTRAL UPPER MICHIGAN DURING THE EVENING. THE WARM FRONT WILL LIFT INTO EASTERN UPPER MICHIGAN DURING THE AFTERNOON. THE MAIN FORECAST CONCERN FOR THE AFTERNOON IS THUNDERSTORM POTENTIAL. KAPX 88D INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING NORTHEASTWARD ACROSS NORTHERN LAKE MICHIGAN AND EASTERN UPPER TO THE NORTH OF THE WARM FRONT. A 5O KNOT 850 MB JET WILL SUPPORT MOISTURE CONVERGENCE ALONG THE WARM FRONT THROUGH THE AFTERNOON. 12Z APX SOUNDING WAS NOT AVAILABLE...BUT MODIFYING THE 12Z GREEN BAY SOUNDING FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED CAPES OF AROUND 600 J/KG AND LIFTED INDICES OF AROUND -3. SHOWERS AND THUNDERSTORMS WILL AGAIN OVERSPREAD THE FORECAST AREA DURING THE AFTERNOON WITH THE APPROACH OF THE LOW. WITH THE STRONG UPPER JET AND SHEAR ALONG THE WARM FRONT EXPECT THAT SOME OF THE STORMS COULD ORGANIZE ENOUGH TO REACH SEVERE LEVELS DURING THE AFTERNOON. SOME THINNING OF THE CLOUDS LATER IN THE AFTERNOON WOULD FURTHER ENHANCE SEVERE POTENTIAL. NORCROSS
In the hours before
Special weather statement, Sep 26, 10:00 PM EDT, 4 hours 13 minutes before
MIZ008-015>036-041-042-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1000 PM EDT SAT SEP 26 1998 ...TORNADO WATCH 838 HAS EXPIRED... TORNADO WATCH 838 THAT WAS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN EXPIRED AT 10 PM. THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN MICHIGAN...HOWEVER NONE OF THESE ARE EXPECTED TO BECOME SEVERE AT THIS TIME. ALTHOUGH THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE... OTHER SHOWERS AND THUNDERSTORMS DEVELOPING OVER CENTRAL WISCONSIN MAY BECOME SEVERE LATER TONIGHT AS THEY MOVE ACROSS MICHIGAN. BE PREPARED TONIGHT FOR A CHANCE OF MORE SEVERE WEATHER. THERE IS A POSSIBILITY THAT A WATCH AND WARNINGS MAY BE ISSUED AFTER MIDNIGHT FOR PARTS OF NORTHERN MICHIGAN. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL TV...RADIO...OR CABLE TV STATION FOR THE LATEST WEATHER INFORMATION. CAMPBELL
Special weather statement, Sep 26, 10:00 PM EDT, 4 hours 13 minutes before
MIZ008-015>036-041-042-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1000 PM EDT SAT SEP 26 1998 ...TORNADO WATCH 838 HAS EXPIRED... TORNADO WATCH 838 THAT WAS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN EXPIRED AT 10 PM. THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN MICHIGAN...HOWEVER NONE OF THESE ARE EXPECTED TO BECOME SEVERE AT THIS TIME. ALTHOUGH THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE... OTHER SHOWERS AND THUNDERSTORMS DEVELOPING OVER CENTRAL WISCONSIN MAY BECOME SEVERE LATER TONIGHT AS THEY MOVE ACROSS MICHIGAN. BE PREPARED TONIGHT FOR A CHANCE OF MORE SEVERE WEATHER. THERE IS A POSSIBILITY THAT A WATCH AND WARNINGS MAY BE ISSUED AFTER MIDNIGHT FOR PARTS OF NORTHERN MICHIGAN. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL TV...RADIO...OR CABLE TV STATION FOR THE LATEST WEATHER INFORMATION. CAMPBELL
Local storm report, Sep 26, 10:47 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1047 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM EAST TAWAS MI WIND DAMAGE
09/26/98 IOSCO 1 TO 2 FOOT DIAMETER TREES
DOWN.
0940 AM WELLSTON MI WIND DAMAGE
09/26/98 MANISTEE 1 FOOT DIAMETER TREE
SNAPPED OFF. 3 TO 4 INCH
LIMBS BROKEN EVERYWHERE.
CARS AND TRAILERS DENTED.
SKYLIGHTS BROKE OUT.
0100 PM EAST JORDAN MI 70 MPH TSTM GUST
09/26/98 CHARLEVOIX
0100 PM ELMIRA MI 80 MPH TSTM GUST
09/26/98 OTSEGO
0110 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD STRUCTURAL
DAMAGE OCCURRED IN
DOWNTOWN GAYLORD ALONG
M-32 WIDESPREAD TREES
UPROOTED. BASEBALL SIZED
0112 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD TREE AND
STRUCTURAL DAMAGE DOWNTOWN
GAYLORD. POWER LINES DOWN.
ONE INCH HAIL ALSO
REPORTED.
0115 PM VANDERBILT MI 1 INCH HAIL
09/26/98 OTSEGO
0115 PM VANDERBILT MI 85 MPH TSTM GUST
09/26/98 OTSEGO VANDERBILT HIGH SCHOOL
SUSTAINED STRUCTURAL
DAMAGE.
0115 PM GAYLORD MI UNCONFIRMED TORNADO
9/26/98 OTSEGO REPORT WILKINSON ROAD AND
M-32 APPROX. 5E GAYLORD BY
PUBLIC.
0118 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES IN
EXCESS OF 12 TO 14 INCH
DIAMETER UPROOTED THROUGH
THE TOWN OF GAYLORD.
0118 PM VANDERBILT MI 80 MPH TSTM GUST
09/26/98 OTSEGO ONE INCH HAIL ALSO
REPORTED.
0121 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES
UPROOTED AND STRUCTURAL
DAMAGE 2NW GAYLORD
0204 PM LACHINE MI .75 INCH HAIL
09/26/98 ALPENA
0213 PM HILLMAN MI 75 MPH TSTM GUST
09/26/98 MONTMORENCY TREES DOWN AND UPROOTED
OVER WIDESPREAD AREA AROUND
HILLMAN
0932 PM PELLSTON MI 60 MPH TSTM GUST
09/26/98 EMMET ACCOMPANIED BY 0.5 INCH
HAIL
0935 PM BURT LAKE MI WIND DAMAGE
09/26/98 CHEBOYGAN TREES DOWN IN ROADWAYS
NORTH OF M-68Local storm report, Sep 26, 10:47 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1047 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM EAST TAWAS MI WIND DAMAGE
09/26/98 IOSCO 1 TO 2 FOOT DIAMETER TREES
DOWN.
0940 AM WELLSTON MI WIND DAMAGE
09/26/98 MANISTEE 1 FOOT DIAMETER TREE
SNAPPED OFF. 3 TO 4 INCH
LIMBS BROKEN EVERYWHERE.
CARS AND TRAILERS DENTED.
SKYLIGHTS BROKE OUT.
0100 PM EAST JORDAN MI 70 MPH TSTM GUST
09/26/98 CHARLEVOIX
0100 PM ELMIRA MI 80 MPH TSTM GUST
09/26/98 OTSEGO
0110 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD STRUCTURAL
DAMAGE OCCURRED IN
DOWNTOWN GAYLORD ALONG
M-32 WIDESPREAD TREES
UPROOTED. BASEBALL SIZED
0112 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD TREE AND
STRUCTURAL DAMAGE DOWNTOWN
GAYLORD. POWER LINES DOWN.
ONE INCH HAIL ALSO
REPORTED.
0115 PM VANDERBILT MI 1 INCH HAIL
09/26/98 OTSEGO
0115 PM VANDERBILT MI 85 MPH TSTM GUST
09/26/98 OTSEGO VANDERBILT HIGH SCHOOL
SUSTAINED STRUCTURAL
DAMAGE.
0115 PM GAYLORD MI UNCONFIRMED TORNADO
9/26/98 OTSEGO REPORT WILKINSON ROAD AND
M-32 APPROX. 5E GAYLORD BY
PUBLIC.
0118 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES IN
EXCESS OF 12 TO 14 INCH
DIAMETER UPROOTED THROUGH
THE TOWN OF GAYLORD.
0118 PM VANDERBILT MI 80 MPH TSTM GUST
09/26/98 OTSEGO ONE INCH HAIL ALSO
REPORTED.
0121 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES
UPROOTED AND STRUCTURAL
DAMAGE 2NW GAYLORD
0204 PM LACHINE MI .75 INCH HAIL
09/26/98 ALPENA
0213 PM HILLMAN MI 75 MPH TSTM GUST
09/26/98 MONTMORENCY TREES DOWN AND UPROOTED
OVER WIDESPREAD AREA AROUND
HILLMAN
0932 PM PELLSTON MI 60 MPH TSTM GUST
09/26/98 EMMET ACCOMPANIED BY 0.5 INCH
HAIL
0935 PM BURT LAKE MI WIND DAMAGE
09/26/98 CHEBOYGAN TREES DOWN IN ROADWAYS
NORTH OF M-68The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:35 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 45 min |
| Sep 26, 8:50 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 65 min |
| Sep 26, 9:25 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 45 min |
| Sep 27, 12:43 AM EDT | Severe Thunderstorm Warning | APX | Benzie | 47 min |
| Sep 27, 1:15 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 60 min |
| Sep 27, 1:36 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 59 min |
| Sep 27, 1:54 AM EDT | Severe Thunderstorm Warning | APX | Crawford | 61 min |
| Sep 27, 2:42 AM EDT | Severe Thunderstorm Warning | APX | Alcona | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.